Florida, 2016Hail and Damaging Winds in Florida, August 9, 2016
August 9, 2016 · NWS MFL · 3 events in 1 county or zone
Continuing influence from a surface low meandering near the near the Florida panhandle brought numerous afternoon storms across the region. Storms along the sea breeze produced several strong wind gusts and damage in Western Broward county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continuing influence from a surface low meandering near the near the Florida panhandle brought numerous afternoon storms across the region. Storms along the sea breeze produced several strong wind gusts and damage in Western Broward county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 9, 3:12 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 9, 3:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
412 PM EDT TUE AUG 9 2016
.SYNOPSIS...
Low pressure system over NE Gulf of Mexico and Florida
Panhandle will gradually move west along the southern U.S. Gulf
coast throughout the remainder of the week as a strengthening
high pressure over the western Atlantic builds west into Florida.
&&
.DISCUSSION...
NEAR-TERM (rest of this afternoon into this evening): slightly slower
start to convection across South Florida this afternoon as earlier
mid-level clouds delayed heating, however showers and thunderstorms
increasing in coverage over the interior of the peninsula to Lake
Okeechobee, with a few storms along the East Coast sea breeze as
well. This activity will become more numerous over the eastern
half of the peninsula as general storm motion towards the NE keeps
Gulf Coast areas relatively dry.
As the low pressure over the NE Gulf shifts west, its effects on South
Florida will lessen. Therefore, expectation is that this afternoon's
convection won't linger too deep into the evening compared to the
past few nights.
SHORT-TERM (Tonight/Wednesday): this will be a transition period
as the high pressure over the western Atlantic starts to builds
in, with flow shifting from S/SW to SE. This will translate to a
few night and morning showers/thunderstorms along the East Coast
and more numerous afternoon showers/thunderstorms shifting more
over the western sections of the interior as opposed to the
eastern half of the area as has been observed the past several
days. Not much change in stability means a few strong storms
possible but no widespread severe storms expected. Temperatures
will be slightly warmer Wednesday due to more early/midday
sunshine, back to near normal August values.
Wednesday night through Friday: deep easterly flow sets in across South
Florida as the high pressure area is fully established by this time.
Moisture remains high with precipitable values near or over 2 inches.
Models depict area of higher moisture currently over the Bahamas
across South Florida on Thursday, leading to numerous afternoon/evening
showers and storms over the interior/west and scattered mainly
night and AM showers/thunderstorms east coast. Once again, a few
strong afternoon storms with gusty winds are expected in areas of
highest coverage over the interior and west. Warmer nighttime
lows along the East Coast metro areas as east flow keeps these
areas warmer, with seasonal high temps in the lower 90s most areas,
except near 90 east coast and mid 90s interior).
LONG-TERM (This Weekend into beginning of next week): high
pressure continues to dominate. Models are fairly consistent in
moving a patch of drier air across the area on Saturday, leading
to the lowest POPs of the forecast period (20% SE to 50% NW),
followed by a gradual upward trend in POPs to near climatological
values for Sunday and early next week. Little change in temperatures.
The rip current risk will be somewhat elevated along the Atlantic
beaches, especially Friday through the weekend as east/southeast
surface winds increase slightly.
&&
.MARINE...
Winds become east/southeast by Wednesday and continues through the
weekend as western Atlantic high pressure settles in. Speeds will
gradually increase, reaching near 15 knots at times over the
southern waters and generally 10-13 knots elsewhere. Seas will be
mostly 2 feet or less, then building to 3 feet this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 80 91 80 91 / 30 40 20 40
Fort Lauderdale 81 90 81 89 / 20 30 20 40
Miami 79 91 80 91 / 20 40 20 40
Naples 77 92 77 92 / 20 50 20 60
&&
.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&
59/Molleda
Hazardous weather outlook, Aug 9, 2:54 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT TUE AUG 9 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
092000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
354 AM EDT TUE AUG 9 2016
...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE WITH STRONGEST STORMS...
...SLIGHT RISK OF WATERSPOUTS ALL SOUTH FLORIDA WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS ACROSS SOUTH FLORIDA, INCLUDING PORTIONS OF THE EAST
COAST METRO AREAS. MAIN CONCERNS WITH ACTIVITY WILL BE FREQUENT
LIGHTNING STRIKES, LOCALLY HEAVY RAIN, AND STRONG GUSTY WINDS.
FLOODING: SLOW MOVING STORMS COULD LEAD TO LOCALIZED STREET
FLOODING.
WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS ALL OF
SOUTH FLORIDA WATERS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS
SOUTH FLORIDA THROUGH MUCH OF THE WEEK, FAVORING THE AFTERNOON AND
EARLY EVENING HOURS. THE EMPHASIS WILL SHIFT TO INTERIOR AND
WESTERN PORTIONS DURING THE MIDDLE TO LATTER PART OF THE WEEK.
LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS. OTHER
CONCERNS INCLUDE PERIODS OF HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 9, 3:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
412 PM EDT TUE AUG 9 2016
FLZ068-071-072-172-092100-
COASTAL BROWARD COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METRO PALM BEACH COUNTY FL-
412 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTHEASTERN BROWARD COUNTY UNTIL 500 PM
EDT...
* AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BROADVIEW-POMPANO PARK...OR OVER TAMARAC...MOVING NORTHEAST AT
5 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...DAVIE...
PLANTATION...SUNRISE...DEERFIELD BEACH...TAMARAC...MARGATE...
LAUDERHILL...COCONUT CREEK...OAKLAND PARK...NORTH LAUDERDALE...
LAUDERDALE LAKES...PARKLAND...WILTON MANORS...LAZY LAKE...
BROADVIEW-POMPANO PARK...MELROSE PARK AND GODFREY ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2608 8025 2622 8035 2634 8016 2614 8012
TIME...MOT...LOC 2012Z 238DEG 7KT 2619 8023
IRL
Special weather statement, Aug 9, 3:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
424 PM EDT TUE AUG 9 2016
FLZ071>074-172-173-092115-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-
424 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN
BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 515 PM EDT...
* AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER COUNTRY CLUB...OR OVER MIRAMAR...MOVING
NORTHEAST AT 5 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...DAVIE...
PLANTATION...SUNRISE...MIAMI GARDENS...HALLANDALE...NORTH MIAMI...
NORTH MIAMI BEACH...AVENTURA...DANIA BEACH...MIAMI LAKES...
COOPER CITY...SUNNY ISLES BEACH...OPA-LOCKA...WEST PARK...
PALM SPRINGS NORTH AND CHAMBERS ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 2584 8029 2597 8044 2616 8029 2597 8008
TIME...MOT...LOC 2024Z 225DEG 5KT 2596 8031
RAG
Special weather statement, Aug 9, 3:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT TUE AUG 9 2016
FLZ067-068-168-092115-
COASTAL PALM BEACH COUNTY FL-INLAND PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
430 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN PALM
BEACH COUNTY UNTIL 515 PM EDT...
* AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF NORTH COUNTY AIRPORT...OR 12 MILES SOUTHEAST OF
INDIANTOWN...MOVING NORTHEAST AT 10 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
JUPITER...PALM BEACH GARDENS...NORTH COUNTY AIRPORT...
THE ACREAGE...LIMESTONE CREEK...PHILO FARMS...
JUPITER FARMS AND CALOOSA.
LAT...LON 2688 8010 2674 8035 2696 8047 2696 8015
TIME...MOT...LOC 2030Z 238DEG 7KT 2689 8033
IRL
Thunderstorm Wind, Broward
- When
- August 9, 3:30 PM EST
- Where
- Broward County, 4.51 mi NW of Lauderdale Lakes to 4.09 mi W of (Fxe)ft Laudrdl Exec
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.187, -80.260
Public and fire rescue reported numerous trees down across Tamarac and Lauderhill from approximately NW 57th Street and University Avenue to NW 64th Avenue and NW 62nd Street. About 10 trees of average height 20 feet were also downed along a canal near NW 50th Street and NW 82nd Avenue. Radar estimated winds were around 50-60 mph at the time.
Thunderstorm Wind, Broward
- When
- August 9, 3:59 PM EST
- Where
- Broward County, 6.59 mi W of Lauderdale Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.157, -80.306
Fire rescue reported a large tree had been downed and uprooted and was currently blocking the road near 11800 NW 25th Court. The tree also downed power lines when it fell into the road. Radar estimated winds were 50-60 mph at the time.
Hail, Broward
- When
- August 9, 4:45 PM EST to 4:50 PM EST
- Where
- Broward County, 2.84 mi ESE of Miramar
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 25.980, -80.360
NWS employee reported dime sized hail near the intersection of Miramar Parkway and Dykes Road from 545-550 PM EDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650004, 650005, 650003.